US Pharm. 2010;35(9):71.The FDA warned that the drug lamotrigine (Lamictal), approved to treat seizures and bipolar disorder, can cause aseptic meningitis. The agency is working with the drug's maker, GlaxoSmithKline, to update the prescribing information and patient medication guide to include this warning. Symptoms of aseptic meningitis can include headache, fever, chills, nausea, vomiting, stiff neck and sensitivity to light. Hospitalization may be required. When meningitis is suspected, the underlying cause should be rapidly diagnosed so that treatment can be promptly initiated. Discontinuation of lamotrigine should be considered if no other clear cause of meningitis can be identified.
Since the drug's approval in December 1994 through November 2009, there have been 40 cases of aseptic meningitis identified in patients taking lamotrigine. “Aseptic meningitis is a rare but serious side effect of Lamictal use,” said Russell Katz, MD, director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research.